Monday, June 23, 2008

Almost Backwards

I've been slowly weaning myself off of the dexamethazone that I've been taking to keep the swelling down on the tumors in my brain. That is, Dr. Jason has been slowly weaning me off the steroids—I am choosing to take anti-nausea meds only when I think I need them, but I understand that I am not the best judge of the necessity of all my pharmaceuticals. Anyway, I went from a buzzing, jumping, Red-Bull-and-Jolt-cola-cocktail 16 mg per day at the beginning (a bloody lot), while I was doing the radiation and for a week or so after, and now, a month later, I'm down to a total of 4 mg per day. My chipmunk cheeks don't seem to be keeping up the taper at quite the same pace. At any rate, I still feel the slight rush of jitteriness, and my handwriting and my voice are still quavery and 98 years old, even with only 2 mg in the morning and the evening, but I think the rest of my constitution is adjusting. In some way.

You see, I am not really sleeping at the normal times anymore. During the height of rush time, I was sleeping mostly at night (rather than during the day), but for maybe 3-4 hours (not all at one time), often up at 5:30am. Or 3:30am. Or occasionally all night. Then I gradually adjusted a little until I was sleeping maybe 6 hours per night, which was nice (you stop noticing that your six hours are divided into 3 separate time slots by drinking and peeing). Now, for the last couple days, the days in which I've dropped down to a morning and evening mere 2mg of my dexamethazone, I seem to have needed a lot more sleep. Which is lovely, but I seem to have needed it from the hours of 10:00am to 5:30pm, nighttime be damned. And lunch dates.

This is not entirely true—I had a lovely lunch date with my friend Dr. Tess today. But I had just risen from a 2-hour nap when she arrived at noon, and I fell into bed when she left at 2:30 and slept until 5:20, and I fear that I'm going to find, again tonight, that I'm still wide awake reading A Good Man in Africa by William Boyd (I am enjoying the book—British foreign service in Africa trying to make a go—but I despise the main character) at 4:00am.

More sleep is obviously very, very welcome. I'd just like to tweak the timing a little.

1 comment:

Andrienne said...

Calin, you are finally on my hours! Now you know why I blanche when someone wants a lesson in the morning. Know my dear, that I am either blogging, or reading you, or watching a movie or on the middle of denying that my eyes hurt too much at night to read, until at least 3 or 4 every night.

Your dexa... whosie potsie reminds me of my 100 mg of prednisone every day with prednisone eye drops every 1/2 hour. Yep, thought I was on crack. What a feeling - even if it wasn't warm and fuzzy. I keep blaming the last 60 pounds on those massive doses of steroids, but since I've been off of them a while, it may just be my imagination.